New York, 2004

Hail in New York, May 24, 2004

May 24, 2004 · NWS ALY · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$40,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 24, 3:00 PM EST, 37 minutes earlier.

Area forecast discussion, May 24, 3:00 PM EST, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
400 PM EDT MON MAY 24 2004

UPDATED...SEVERE THUNDERSTORM WATCH ENTIRE COUNTY WARNING AREA UNTIL
9 PM.

.DISC...ROUNDS OF THUNDERSTORMS KEEP COMING. ALY COUNTY WARNING AREA
IN SLIGHT RISK WITH SPC DAY 1 (12Z/24TH-12Z/25TH). DAY 2
(12/25TH-12Z/26TH) GENERAL OUTLOOK WITH SLIGHT RISK JUST TO OUR
WEST. DAY 3 (12Z/26TH-12Z/27TH) SLIGHT RISK MOST OF AREA. ATMOSPHERE
CONTINUES TO BE MOIST AND VOLATILE.

MODEL DIFFERENCES ARE HANDLING THE DEVELOPMENT OF IMPULSES AND THEIR
INTERACTION WITH FRONTAL ZONE. WILL FAVOR THE SLIGHTLY STRONGER GFS
WITH SURFACE WAVE EXPECTED TO LIFT TOWARD UPPER MID WEST OVERNIGHT
AND TUESDAY MORNING GIVEN THE STRONGER INITIALIZATION OF ASSOCIATED
SHORT WAVE OVER THE CENTRAL HIGH PLAINS.

THIS AFTERNOON/EVENING...ANOTHER ROUND OF THUNDERSTORMS...SEVERE
POSSIBLE. WILL BE IN WARM SECTOR AS WARM FRONT FINALLY MOVING TO
NORTH. THE MAIN UPPER TROUGH...SURFACE LOW AND COLD/OCCLUDED FRONT
WILL MOVE ACROSS NEW YORK INTO NEW ENGLAND. MID LEVEL FLOW STRONG
WITH 50-60 KT. PRIMARILY THREAT DAMAGING WIND THREAT. ALSO...STEEP
LAPSE RATES WILL ALSO FAVOR A HAIL THREAT. MAY NEED REST OF TODAY OR
THROUGH EARLY THIS EVENING PERIOD TO HANDLE CONVECTION.

LATE TONIGHT AND TUESDAY...AFTER FRONT MOVES THROUGH AND CONVECTION
MOVES OFF WITH IT WEAK RIDGING BUILDS IN BRIEFLY.

TUESDAY NIGHT INTO WEDNESDAY...FRONTAL BOUNDARY WHICH WILL PASS
THROUGH TONIGHT WITH STALL TO OUR SOUTH THEN RETURN NORTH AS A WARM
FRONT TUESDAY NIGHT. MAIN LOW WILL MOVE ACROSS EASTERN CANADA.
HOWEVER...ENERGY/LOW EJECTS FROM SOUTHERN PLAINS SYSTEM AND MOVE
ACROSS OHIO VALLEY TRIGGERING MORE CONVECTION BEST CHANCES WILL BE
WEDNESDAY MORNING.

LONG TERM...FOLLOWED HPC GUIDANCE.

.AVIATION...VFR TO MVFR CONDITIONS EARLY THIS AFTERNOON IMPROVING AT
ALL VFR. MVFR WILL OCCUR WITH CONVECTION WITH POSSIBLE IFR LATE THIS
AFTERNOON AND EVENING. ONCE CONVECTION MOVES OUT MVFR WITH FOG AND
SCT STRATUS EXPECTED.

.HYDROLOGY...VERY HEAVY RAINS ASSOCIATED WITH CONVECTION AND ALREADY
WET CONDITIONS HAS PRODUCED SOME FLOODING ACROSS AREA. SEE FLOOD
STATEMENTS (FLSALY) FOR DETAILS ON MOHAWK...MATTAWEE AND SACANDAGA
RIVERS. MORE HEAVY RAINS WITH CONVECTION LATER TODAY BUT STORMS
SHOULD MOVE QUICKLY ENOUGH.

.ALY...SEVERE THUNDERSTORM WATCH UNTIL 9 PM EDT...CTZ001-013-
MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015.
Hazardous weather outlook, May 24, 4:06 AM EST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
506 AM EDT MON MAY 24 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-251100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.  AN ADDITIONAL
CONCERN IS FLASH FLOODING.  BECAUSE SOME AREAS FROM THE MOHAWK VALLEY
NORTHWARD INTO THE ADIRONDACKS AND EAST TO LAKE GEORGE HAD HEAVY
RAINFALL SUNDAY NIGHT...THESE AREAS HAVE THE GREATEST THREAT OF FLASH
FLOODING TODAY.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE
WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA
YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT
AREA.

In the hours before

Local storm report, May 24, 12:36 PM EST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
136 PM EDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             FISHKILL                41.53N 73.89W
05/24/2004  0.75 INCH        DUTCHESS           NY   TRAINED SPOTTER

1214 PM     TSTM WND DMG     LIVINGSTON              42.14N 73.76W
05/24/2004                   COLUMBIA           NY   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN

1144 AM     HAIL             LAKE HILL               42.07N 74.19W
05/24/2004  0.75 INCH        ULSTER             NY   COUNTY OFFICIAL

1110 AM     HAIL             BERNE                   42.63N 74.13W
05/24/2004  0.75 INCH        ALBANY             NY   TRAINED SPOTTER

&&

VTK
Local storm report, May 24, 12:46 PM EST, 2 hours 51 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP B
0145PM     MON MAY 24 2004
#1 0000001 000
BHSO WLSR QTRF QHQT APTS WAPT
00418    FILE 28   HAMILTON CO SHERIFFS NY0200000            MAY 24-04
TO       NATIONAL WEATHER SERVICE
         ATTENTION SEMO DUTY OFFICER

                               ROAD FLOODING

COUNTY(S) AFFECTED: HAMILTON

CHECK ONE OR MORE AS APPROPRIATE:
(X) - ROAD FLOODING
(X) - ROADSIDE CULVERTS FLOODING
( ) - STORM SEWERS BACKING UP CAUSING LOCAL URBAN FLOODING
( ) - WATER COLLECTING IN LOW LYING UNDERPASSES
( ) - OTHER
LOCATION: RT 10
DATE AND TIME CONDITION STARTED: 052404 1130 AM
NEAREST TOWN/CITY: TOWN OF ARIETTA
REMARKS: RT 10 CLOSED BY NYSDOT APPROX. TWO WEEKS

AUTH PHONE #: 518 548-3113

AUTH SHERIFF DOUGLAS A PARKER                       MORAN 1:43 PM

OPER - MORAN,DANIEL E                 1344
Local storm report, May 24, 1:30 PM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
230 PM EDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND DMG     ASHLAND                 42.30N 74.33W
05/24/2004                   GREENE             NY   DEPT OF HIGHWAYS

            TREES DOWN ON ROAD

&&

VTK
Local storm report, May 24, 2:06 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
306 PM EDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TSTM WND DMG     MIDDLEBURGH             42.60N 74.33W
05/24/2004                   SCHOHARIE          NY   DEPT OF HIGHWAYS

            TREES DOWN

&&

VTK
Local storm report, May 24, 3:03 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
403 PM EDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             FRANKFORT               43.04N 75.07W
05/24/2004  1.75 INCH        HERKIMER           NY   BROADCAST MEDIA

&&

VTK

The radar

The Albany radar (KENX), 75 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washington

When
May 24, 3:37 PM EST
Where
Washington County, Cambridge
Measured
1 in hail
Crop damage
$40,000
Reported by
NEWSPAPER
Coordinates
43.033, -73.383

Estimated $40,000 loss in crops (hay) due to severity of hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401316.